TOOTH TALK: Medications' effects on oral health

Dr. Igor KaplanskyTooth Talk

With increased media coverage of illegal drug use, many people have heard about “meth mouth,” the rampant decay of healthy teeth by cocaine and methamphetamines. What needs equal attention is the effect of everyday prescription medications on oral health. A Mayo Clinic study revealed that seven out of 10 Americans regularly take at least one prescription drug and most take several.

The most commonly prescribed drugs are antibiotics, taken by 17 percent of Americans, followed by antidepressants and opioids, each taken by 13 percent of Americans. Many of those life-sustaining medications have side effects that can, literally, take away your smile.

Medicines used to treat cancer, high blood pressure, severe pain, depression, allergies and even the common cold can have negative impacts on your dental health, and these side effects are not usually listed on the warning labels. That's why it’s important that your dentist, not just your doctor, knows about all the medications you are taking, including over-the-counter products, vitamins and supplements.

One of the most common medication side effects is dry mouth, or xerostomia. More than 400 medications are known to reduce the flow of saliva, causing uncomfortable dryness. Without saliva, mouth tissue may become irritated and inflamed, increasing the risk of infection and gum disease. Antihistamines, antidepressants, antipsychotics, lung inhalers, certain blood pressure and heart medications, including ACE inhibitors, calcium channel blockers, beta-blockers, heart rhythm medications and diuretics are culprits.

Medications for seizures, acne, anti-anxiety, Parkinson’s, Alzheimer’s, nausea, diarrhea and motion sickness all inhibit saliva production to some degree. It may sound obvious, but hydration is everything. Drinking plenty of water or chewing sugarless gum may help relieve your symptoms.

Certain inhaler medications used for asthma may lead to a yeast infection in the mouth: oral candidiasis, or thrush. Rinsing your mouth out with water after each use of your inhaler can help prevent this side effect and the need for still another medicine.

Some medications can cause gingival overgrowth, a buildup of gum tissue. The tissue becomes so swollen that it begins to grow over the teeth and swollen gum tissue creates a welcome environment for bacteria, which can damage surrounding tooth structures.

Medications that can cause gum swelling and overgrowth include: Phenytoin, a seizure medication; Cyclosporine, an immunosuppressant drug often used to prevent transplant rejection; and blood pressure medications known as calcium channel blockers, which include nifedipine, verapamil, diltiazem and amlodipine.

Men are more likely to develop this side effect. Having existing dental plaque also raises your risk. Good oral hygiene and more frequent dentist visits (perhaps every three months) can help lower your chances of developing this condition.

Mucositis is inflammation of the moist tissue (mucous membrane) lining the mouth and digestive tract and is a common side effect of chemotherapy treatment. Doctors think that certain chemotherapy drugs, including methotrexate, cause painful swelling of the mouth and tongue and can lead to bleeding, pain, and mouth ulcers. The condition can make it difficult to eat. Patients are more likely to develop mucositis after taking chemotherapy drugs if they drink alcohol, use tobacco, do not take care of their teeth and gums, are dehydrated, or have diabetes, HIV, or kidney disease.

Mouth ulcers refer to open (ulcerated) sores that develop inside the mouth or on the tongue. Mouth ulcers, also known as canker sores, have a hole in the middle and are often compared to craters. The hole is likely a break in the moist tissue that lines the mouth. Chemotherapy drugs may cause ulcers, but they can also be a side effect of aspirin, gold used to treat rheumatoid arthritis, penicillin, phenytoin, sulfonamides and streptomycin.

Do things sometimes have a metallic taste? Sometimes, a medication alters taste perception. A change in the body's ability to sense tastes is called dysgeusia. Some drugs can make food taste different, or they can cause a metallic, salty, or bitter taste in your mouth. Elderly patients who take multiple medications are commonly affected, but the effects usually end when the drug is discontinued. Hundreds of medications, from antihistamines and antibiotics to cholesterol, blood pressure and chemotherapy meds can affect taste.

Next time in Tooth Talk, find out how medicines directly affect tooth structure and coloring. We will also delve into the latest research on the dangers of bisphosphonates, the most commonly prescribed drug for osteoporosis.